I'm 85 years old, and my skin sometimes tears open if I bump against something. Why does this happen, and how can I prevent it?

Answer From Jenny Link, M.D.

Fragile or thin skin that tears easily is a common problem in older adults. Aging, sun exposure and genetics all play a role in thinning skin. Certain medications, such as long-term use of corticosteroids, also can weaken the skin and blood vessels in the skin.

Thin skin isn't necessarily a sign of an underlying medical condition. But if it tears often, consider seeing a health care provider who can evaluate your skin.

To protect thin skin and prevent tears and cuts:

  • Wear a long-sleeved shirt, long pants and a wide-brimmed hat. The forearms are common areas for minor injury to the skin. Consider wearing two layers to protect them when doing yardwork or gardening.
  • Avoid prolonged sun exposure.
  • If you must be outside in the sun, use a water-resistant, broad-spectrum sunscreen with an SPF of at least 30. Apply sunscreen generously, and reapply every two hours — or more often if you're swimming or sweating.
  • Keep skin well moisturized and protected by using a moisturizing cream, such as Vanicream, CeraVe or Cetaphil.

With

Jenny Link, M.D.

From Mayo Clinic to your inbox

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

Aug. 11, 2022 See more Expert Answers